Yet another personal blog post, further proof that writer’s write about what concerns them.
This one has to do with medicine, memory loss (mine), and paramedicine- because it seems to be affecting my work.
Four months ago I started taking Depo Provera (the synthetic progesterone birth control shot).
I previously had some bad luck with oral birth control leading to depression. Even low dose estrogen is not my friend.
Some of the perks of Depo (besides the no surprise-baby thing) are that it only has to be injected every three months- and no more periods! I have had a history of heavy, debilitating periods that have left me bedridden for 1-2 days. And not because I’m a wimp- but because I couldn’t walk. My cramps were so intense they would radiate to the soles of my feet. Most women don’t “enjoy” their time of the month- but I feared mine. Depo to me seemed like a miracle. I could even deal with a little weight gain if I had to (a common side effect).
The first day after the shot I noticed my head was a little fuzzier than normal, in fact almost light-headed. It became more evident when I was playing baseball- everything seemed to be moving in slow motion, especially me. It’s the same tunnel-like feeling you get before you are about to pass out, without ever actually fainting. The sensation subsided over a couple days, but seems to have been replaced with memory issues.
I have always had a kick-ass memory, boarder-line photographic in some areas such as text and mapping. When it comes to grades, I’ve always been in the top 2 percentile. I’m not bragging, just highlighting my frustration and why I have been very sensitive to the change.
It would be nice to blame it on my new job, long hours, stressful work environment- but those things aren’t really new to me. (Try being a kindergarten teacher and part-time firefighter). Plus, I can’t help but recognize that my forgetfulness began around the same time as starting Depo.
Sp far I have forgotten my stretcher at a hospital 2 hours away from our base. I repeatedly forget to hand-off the work-phone at shift change. I’ve started not to trust myself to remember protocols verbatim (something I could normally do). I have left home without my pager, cellphone, lunch. Not to mention chronically forgetting names and addresses. Luckily we always work in pairs. Almost everyday I wonder where the heck my head is at. So far it’s only been minor bloopers, but I’m paranoid about the future. Plus- I look like an idiot to my colleagues and I HATE not feeling 100% dependable.
Depo is a fairly new drug on the birth control market (1992). This means that long term effects, even side effects, have not been able to be studied in depth as much as other traditional forms.
According to the Centers for Disease Control and Prevention, “Despite its effectiveness, data….suggests dissatisfaction among users. Twenty-two percent of women ages 15–44 have used Depo-Provera at some point, but only 2 percent still use it. According to the CDC website, 75.5 percent of women who discontinued use cited side effects as their reason for stopping.” 1
As I furthered my research into the issue I dug up a study (admittedly done on rats) that links cognition impairment to the drug.
“The researchers who conducted the study, published in the journal Psychopharmacology, injected rats with Depo-Provera and studied their cognition and behavior during the course of two months. The study found that as they aged, rats that had been exposed to the shot performed significantly worse on cognition tests than those who did not. Researchers suspect that the hormone ingredient medroxyprogesterone acetate, which is often given to menopausal women, is responsible for the rats’ memory loss.” 2
Now for the really scary part.
“What we found was pretty shocking – animals that had been given the drug at any point in their life were memory impaired at middle age compared to animals that never had the drug,” said Blair Braden, an ASU psychology doctoral student who led the study together with Heather Bimonte-Nelson, an ASU associate professor of psychology who heads the Bimonte-Nelson Memory and Aging Lab.
“We also confirmed that in the subjects that only received the drug when young, the hormone was no longer circulating during memory testing when older, showing it had cleared from the system yet still had effects on brain function.” 3
I had a lot of trouble finding any reliable sources on the topic and nothing explaining the physiology/pharmacology behind it. Memory loss/cognitive deficits are not listed as one of the drug’s side effects by the company that produces it.
Without any real human tested proof it’s hard to decide if it’s time to make a change. The real crutch is I’m not sure if a slightly crappier memory is any worse than the alternative. If it gets really bad, there’s always Lumosity. And hey, who knows, maybe it’s just early onset Alzheimer’s. 😛
For more information on Depo, here is the link to the companies PDF on the drug… http://www.pfizer.ca/en/our_products/products/monograph/181